PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - September 2012

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

September 2012 Questions:

Benadryl and Tinnitus

Dear Barry,

Great info. However I couldn't find Diphenhydramine HCI, (Benadryl) on any lists as a cause of tinnitus. I have a rare genetic wound disorder, and since wounds are always developing and healing on my body, I have constant itching.

In order to decrease the itching at night so that I could sleep better, I started to take Benadryl. I developed pretty serious tinnitus and found that when I stopped taking it, the tinnitus practically disappeared! I tried it a few more times just to be sure, and it definitely was the cause of my tinnitus! After a few years of suffering, it's great to have it under control, (now if only we could find a cure for the skin wound disorder). I will copy the med list and hope they add Benadryl as a cause of Tinnitus!

Thanks for a great newsletter,

Sherry

Dear Sherry,

Sadly, none of the lists are totally complete regarding drugs that cause tinnitus. There are so many of them that can cause tinnitus that I believe there may be a cutoff percentage below which it is not commonly reported. For this reason, many drugs that cause tinnitus in a very low percentage of people are not listed.

For instance, I cannot take even an over-the-counter dosage of ibuprofen without my tinnitus going through the roof for several hours. I have not seen ibuprofen listed as a potential cause of tinnitus.

I read a survey conducted on 23,917 people who took Benadryl. Of these, 157 people, or 0.66% developed tinnitus because of it. The numbers seem low unless you are one of them.

It is incumbent on all of us to be sensitive to potential side effects of medications. If tinnitus develops because of one, we should stop immediately and report this to our doctor for advice on other medications that will not do the same. I’m happy your tinnitus reduced after discontinuing the Benadryl.

Sincerely,

Barry Keate

Operatic Tinnitus

Dear Barry, I have had tinnitus for less than a year.  It began when I listened to a male opera singer. That finally quit but now I hear several people singing and they sometimes repeat a song over and over and over or hold the ending note for what seems like forever. I play my TV every night when I go to bed and eventually fall asleep but when I awake the singers are there again. Also, if I think of a song, they begin singing it. Do you think the medication you sell can help me?  I have never heard of anyone with my specific problem, is it possible that it might be very common?

Thank you,

Lucille M.

Dear Lucille,

The condition you describe is somewhat uncommon but not at all unique. This condition has been termed Musical Ear Syndrome (MES) and is experienced, at one time or another, by 10% to 30% of people who are hard of hearing.

Many people with MES worry about a possible mental health component. They tend to develop stress and seldom discuss it because of their worries. This is not the case; there is no mental health component to this condition. It is not dangerous and it does not worsen. Many people with the condition actually enjoy the sounds.

MES usually occurs in those who are hard of hearing and lack sufficient auditory stimulation. The brain then invents sounds to fill the void. People with MES usually have 3 or more of the following conditions:

1 - They are often elderly, 2 - They are usually hard of hearing, 3 - They lack adequate auditory stimulation, 4 - They generally have tinnitus, 5 - They are often anxious, stressed or depressed.

There are a number of ways to reduce the phantom sounds. Arches Tinnitus Formulas may be helpful in that they help reduce tinnitus and improve hearing over time.

Sincerely, Barry Keate

Seizures, Medications and Tinnitus

Hi Barry,

A few years back I got on a flight and got off with tinnitus.  I'm younger, in good health, and a hearing test showed no hearing loss. I do take 400 mg/day of Dilantin for a seizure disorder, although I have been seizure free for a decade but I'm afraid to go off meds. Lucky for me my mom found an article you wrote about tinnitus which led me to your website. My tinnitus at first was not manageable at all.  But it has calmed down to a manageable state. Is there a correlation between seizure disorder/Dilantin & tinnitus?  I would love to take the Tinnitus Combo Pack as I read such positive things about it. Is it safe for me to do so with Dilantin?  Please help.

Thank you,

Sheila N.

Dear Sheila,

Thanks for your question. Dilantin (generic name phenytoin) is an anti-convulsant medication used to treat seizure disorders. There are many connections between seizure and tinnitus. The ancient Greek physician, Hippocrates (the father of medicine), declared 2500 years ago, "Tinnitus is the little brother of epilepsy." Modern medicine has proven this out by concluding that there are hyperactive electrical signals in the brains of people who suffer from epilepsy and tinnitus. Seizure medications are designed to reduce this excess electrical activity and some of these also reduce the degree of tinnitus.

Please see our article on Brain Receptors and Tinnitus.

There are reports that Dilantin may be helpful in reducing tinnitus symptoms and sometimes physicians will resort to this in an attempt to help their patients. However, like most pharmaceutical medications, Dilantin is a synthetic drug that has many undesirable side effects. One of these is that it often causes tinnitus instead of helping it. It is possible the Dilantin caused your tinnitus. It may also be due to other considerations. I cannot advise you whether to continue with the medication. I would never tell you to stop, knowing there is a possibility of a seizure. I recommend you discuss this with your prescribing physician and follow his or her advice.

It is perfectly safe to take Arches Tinnitus Formulas in combination with Dilantin. Our products may help further reduce your tinnitus.

Sincerely,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.